Winter Weather, Highland
- When
- December 24, 4:00 PM EST to December 25, 3:00 PM EST
- Where
- Highland forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure passed directly over the region between the evening of the 24th and midday on the 25th. This system brought a mixed bag of precipitation including snow, sleet, rain, and freezing drizzle.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure passed directly over the region between the evening of the 24th and midday on the 25th. This system brought a mixed bag of precipitation including snow, sleet, rain, and freezing drizzle. The largest snowfall totals occurred in the Northern Shenandoah Valley and across the Northern Virginia suburbs of D.C. where between 2 and 4 inches was reported. Across the Central Shenandoah Valley, freezing drizzle and rain were the primary weather types. Patchy ice was reported on roads and sidewalks. Only a slushy inch of snow and sleet was reported. The amount of snow that fell from this storm was enough to give the region an official "White Christmas". According to Washington D.C. historical records, measurable snowfall has only occurred 6% of the time on December 25th. In addition, Northern Virginia only has a 13% chance of having snow on the ground on the 25th. Winds increased to 20 to 30 mph with gusts to 45 MPH after the low passed by on the afternoon of the 25th. Isolated power outages and downed trees were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 3:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 330 PM EST TUE DEC 24 2002 .SHORT TERM...TONIGHT THRU WED NIGHT... WET SNOW HAS SPREAD ACROSS THE AREA. EXPECTING THIS TO MIX AND CHANGE OVER TO RAIN EAST OF THE BLUE RIDGE THIS EVENING. STILL CONCERNED THAT THE COASTAL LOW WHICH WILL DEVELOPING IS A BIT UNDER FORECAST BY SOME OF THE MODELS. WL GO WITH ADV TONIGHT AND WEDNESDAY WEST OF BLUE RIDGE DUE TO COMBINATION OF ICY AND SNOW. AND JUST ISSUE AN SPS EAST OF BLUE RIDGE FOR NOW TO HANDLE ANY CONCERNS. WE WILL GET A LULL IN THE PCPN BETWEEN LATE THIS EVENING TO THE EARLY MORNING HOURS. THEN MAIN LOWS MOVE TOWARD THE REGION. AS THE COASTAL LOW DEVELOPS AND MOVES NE ON WEDNESDAY THE WRAP AROUND PCPN WILL CHANGE BACK TO MAINLY SNOW ACROSS THE CWA BY AFTERNOON. WINDS WILL ALSO INCREASE ACROSS THE FA...STRONG SCA/BORDERLINE GALE CONDITIONS WILL BE POSSIBLE BY LATE WED/WED NIGHT. THEN RIDGING BUILDS OVR MUCH OF THE ERN SEABOARD BEHIND DEPARTING LOW BY LATE WED NIGHT. ND LONG TERM (THU-TUE) RELATIVELY QUIET WX EXPECTED IN THE LONG TERM. THURS...COLD AND WINDY AS LOW PRESSURE DEEPENS RAPIDLY OFF THE NJ COAST. THINK MODELS MAY BE UNDERDONE WITH CENTRAL PRESSURE OF THIS SYSTEM GIVEN EXPECTED NEGATIVE-TILT OF UPPER TROUGH. THINK IT COULD END UP BEING WINDIER THAN WHAT IS CURRENTLY FCST. THEN QUIET WITH SEASONABLE TEMPS FOR THE WEEKEND. OP MODELS AND ENSEMBLE GUIDANCE SUGGEST A COLD FRONT WILL APPROACH THE REGION BY NEW YEARS EVE. IT LOOKS TOO WARM FOR ANY FROZEN/FREEZING PRECIP. HAVE ADDED A CHANCE OF RA SHRAS FOR TUE. THIS MATCHES UP WELL ALSO WITH SURROUNDING OFFICES. ROSA .LWX... DC...NONE. MD...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONE MDZ002>003. VA...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONE VAZ021. WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONES VAZ025>031. WV...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONE WVZ050>055. WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONES WVZ048>049. MARINE...SCA.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-250300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1130 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED EAST OF THE BLUE RIDGE. THERE IS A CHANCE OF RAIN TODAY AND TONIGHT. THE RAIN WILL BE MIX WITH SLEET...SNOW...AND FREEZING RAIN WEST OF THE BLUE RIDGE ESPECIALLY AT HIGHER ELEVATIONS. THERE IS SUBSTANTIAL UNCERTAINTY WITH THE CURRENT FORECAST. A STORM SYSTEM OVER THE SOUTHEASTERN UNITED STATES MAY STRENGTHEN ALONG THE SOUTHEAST ATLANTIC COAST LATER TODAY. IF THIS OCCURS...THE RESULT WOULD BE COLDER TEMPERATURES ACROSS THE AREA. THIS COULD BRING SIGNIFICANT SNOWFALL TO A PART OF THE AREA...ESPECIALLY IN NORTHERN AND WESTERN MARYLAND...EASTERN WEST VIRGINIA AND NORTHWEST VIRGINIA. GIVEN THE SIGNIFICANT UNCERTAINTY OF THE EVOLUTION OF THIS STORM COMBINED WITH ITS TIMING OVER THE CHRISTMAS HOLIDAY...THIS STORM NEEDS TO BE MONITORED FURTHER. IT IS IMPORTANT TO REMAIN ALERT FOR ANY WARNINGS OR ADVISORIES THAT MAY BECOME NECESSARY LATER TODAY OR TONIGHT. MAKE A POINT TO LISTEN TO THE LATEST FORECAST LATE TODAY FOR ANY UPDATES THAT MAY BECOME NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. ND
DCZ001-MDZ004>007-009>011-013-014-016-VAZ042-052>054-242315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 221 PM EST TUE DEC 24 2002 ...SNOW MOVING INTO THE WASHINGTON-BALTIMORE AREA WILL CHANGE TO RAIN... LIGHT PRECIPITATION WILL OVERSPREAD THE AREA THIS AFTERNOON. THIS PRECIPITATION HAS BEGUN ACROSS METRO WASHINGTON...AND IT WILL REACH METRO BALTIMORE BY 3:00 PM. AT THE ONSET PRECIPITATION COULD FALL IN THE FORM OF SLEET OR SNOW FOR A SHORT TIME...LASTING ABOUT AN HOUR...BEFORE MIXING WITH AND CHANGING OVER TO ALL RAIN BY LATE AFTERNOON. SURFACE TEMPERATURES ARE JUST ABOVE FREEZING AND WILL REMAIN STEADY IN THE LOWER TO MID 30S THROUGH 4:00 PM. NO SNOW OR ICE ACCUMULATION IS EXPECTED ON ROADWAYS...ALTHOUGH A LIGHT ACCUMULATION ON GRASSY AREAS IS POSSIBLE. TRAVELERS SHOULD ALLOW A FEW EXTRA MINUTES TO ACCOUNT FOR THE HEAVY TRAFFIC VOLUME...WET ROADS...AND REDUCED VISIBILITY. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS. SMZ/HTS
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325642, 5325643, 5325644, 5325645, 5325646, 5325647, 5325648, 5325649, 5325650, 5325651, 5325652, 5325653, 5325654.